Kansas, 2005

Tornadoes in Kansas, March 21, 2005

March 21, 2005 · NWS DDC · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 21, 3:20 AM CST, 10 hours 6 minutes earlier.

Area forecast discussion, Mar 21, 3:20 AM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CST MON MAR 21 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIP CHANCES AND AMOUNTS THROUGH TUESDAY
AND THEN SNOW CHANCES MONDAY NIGHT AND TUESDAY.

UPPER LOW AND ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST ACROSS
SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA. WRAP AROUND PRECIP
SHOULD KEEP THINGS WET TODAY AND TONIGHT WITH LOTS OF LOW CLOUDS
AND STRATUS AND LIGHT FOG. THEN AS THE UPPER LOW MOVES EAST THE WRAP
AROUND PRECIP TO MOVE EAST WITH IT ON TUESDAY AND TUESDAY NIGHT. HAVE
UPPED POPS SLIGHTLY FOR TODAY AND TONIGHT. THEN THE NEXT CHALLENGE IS
PRECIP TYPE ON MONDAY NIGHT. COLDER AIR WITH 850MB TEMPS FOR 0 TO -2C
WILL BEGIN TO MOVE INTO THE NORTH CWA AROUND MIDNIGHT THEN APPROACH
INTO SOUTHWEST AND CENTRAL CWA BY 12Z. THERE COULD BE MORE A MIX OF
RAIN AND SNOW THEN BECOMING ALL SNOW ON TUESDAY. THIS IS ALREADY WELL
HANDLED IN THE GRIDS. NOT VERY MUCH QPF IS EXPECTED ON TUESDAY SO
MAYBE AN INCH OR SNOW OF ACCUMULATION IN THE NORTH POSSIBLE. HAVE
ONLY TWEAKED TEMPS A BIT TO FIT WITH NEIGHBOR AREAS.

DAYS 3-7...

MAIN ADJUSTMENTS TO GOING EXTENDED WAS TO TEMPERATURES. LOWERED
WEDNESDAY HIGHS QUITE A FEW DEGREES BASED ON LATEST PROGS FROM
UKMET/ECMWF. COOL AIR WILL BE RECYCLED VIA SE SURFACE FLOW ON THE
BACKSIDE OF THE SURFACE RIDGE. RAISED HIGHS ACROSS THE SOUTH ON
THURSDAY AHEAD OF NEXT STRONGER FRONT. ECMWF 850MB TEMPS LOOK TOASTY
WITH 12-14C PUNCHING IN FROM THE SOUTHWEST. ONCE AGAIN LOWERED
FRIDAY AND SATURDAY HIGHS A FEW DEGREES BEHIND THE COLD FRONT. IN
FACT, NEW ECMWF LOOKS QUITE COOL AND TEMPS MAY NEED FURTHER DOWNWARD
ADJUSTMENT IF THE TREND CONTINUES. PUSHED BACK POPS 12 HRS TO
INCLUDE THE DAY FRIDAY WITH ECMWF/CANADIAN BOTH SHOWING A WAVE
MOVING THRU THE REGION. OTHERWISE, NO OTHER CHANGES MADE.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  32  44  29 /  60  60  20   0
GCK  47  31  45  29 /  80  80  10   0
EHA  48  32  50  30 /  40  40  10   0
LBL  49  32  48  29 /  40  40  10   0
HYS  48  32  39  29 /  90  90  30   0
P28  58  37  45  31 /  70  50  20   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

06/LACY
Hazardous weather outlook, Mar 21, 6:54 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
654 AM CST MON MAR 21 2005

KSZ030-031-043>046-061>066-074>079-084>088-221100-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD-
STANTON-STEVENS-TREGO-
654 AM CST (554 AM MST) MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ080-081-089-090-221100-
BARBER-COMANCHE-KIOWA-PRATT-
654 AM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE FROM MIDDAY THROUGH THE
EARLY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
MAINLY ALONG AND EAST OF A COLDWATER TO GREENSBURG LINE. THE PRIMARY
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MIDDAY INTO THE EARLY AFTERNOON
ALONG AND EAST OF A GREENSBURG TO COLDWATER LINE.

LACY

In the hours before

Local storm report, Mar 21, 7:41 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
741 AM CST MON MAR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             28 WNW LARNED           38.34N 99.58W
03/20/2005  1.25 INCH        NESS               KS   TRAINED SPOTTER

&&

MB

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Comanche

When
March 21, 1:26 PM CST to 1:41 PM CST
Where
Comanche County, 3 mi S of Protection
Rating
F0
Path length
2 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -99.483

This tornado did not hit anything to damage.

Tornado, Comanche

When
March 21, 1:40 PM CST to 1:44 PM CST
Where
Comanche County, 5 mi SW of Protection
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -99.550

No damage reported from this small tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440413, 5440414.